Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS Mobile, AL

July 13, 2008Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 13, 2008, 7:01 PM CDT for Mobile County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 7:01 PM CDT (00:01 UTC)
Expired
Jul 13, 2008, 7:30 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 42 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 140001
SVRMOB
ALC097-140045-
/O.NEW.KMOB.SV.W.0231.080714T0001Z-080714T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
701 PM CDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 745 PM CDT

* AT 700 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR CITRONELLE...OR ABOUT 19
  MILES EAST OF LEAKESVILLE...MOVING SOUTH AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITRONELLE BY 715 PM CDT...
  SIDNEY BY 720 PM CDT...
  6 MILES WEST OF PINEOLA BY 730 PM CDT...
  GULFCREST BY 735 PM CDT...
  CHUNCHULA AND TURNERVILLE BY 745 PM CDT...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING 
IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.

LAT...LON 3093 8799 3091 8836 3112 8837 3112 8832
      3115 8833 3115 8819 3115 8807
TIME...MOT...LOC 0000Z 349DEG 15KT 3115 8824

$$
1 follow-up statement
000 
WWUS54 KMOB 140030
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
730 PM CDT SUN JUL 13 2008

ALC097-140040-
/O.CAN.KMOB.SV.W.0231.000000T0000Z-080714T0045Z/
MOBILE AL-
730 PM CDT SUN JUL 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE COUNTY IS
CANCELLED...

LAT...LON 3093 8799 3091 8836 3112 8837 3112 8832
      3115 8833 3115 8819 3115 8807
TIME...MOT...LOC 0030Z 349DEG 15KT 3103 8821

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:55 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 3:55 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SUN JUL 13 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...THE PATTERN
CONTINUES TO SUPPORT THE WEAK FRONT APPROACHING FROM THE NORTH TO
CONTINUE SOUTHWARD AND BRIEFLY MOVE INTO THE COASTAL WATERS MONDAY
NIGHT.  THE FRONT RETURNS TO GENERALLY ALONG THE COASTLINE FOR
TUESDAY THROUGH WEDNESDAY WHILE DEEP LAYER INITIALLY NORTHERLY WINDS
GRADUALLY VEER AROUND TO THE EAST/NORTHEAST.  AFTER OVERNIGHT
SCATTERED CONVECTION...THE DEEP LAYER FLOW AND POSITION OF THE FRONT
RESULTS IN SMALL POPS OVER THE COASTAL COUNTIES MONDAY THROUGH
TUESDAY NIGHT WITH GENERAL SMALL POPS ACROSS THE AREA ON WEDNESDAY.
TEMPERATURES WARM TO SEVERAL DEGREES ABOVE SEASONABLE LEVELS BY
TUESDAY. /29

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...DEEP LAYER RIDGING REBUILDS
INTO THE REGION THURSDAY INTO FRIDAY WITH MOISTURE RETURNING TO MORE
TYPICAL LEVELS...ALONG WITH A RETURN TO GENERAL CHANCE DAYTIME POPS
AND MORE SEASONABLE TEMPERATURES FRIDAY INTO THE WEEKEND. /29

&&

.FIRE...AFTERNOON RELATIVE HUMIDITIES REMAIN ABOVE CRITICAL LEVELS
THROUGH MONDAY AS DRIER AIR FLOWS INTO THE REGION WHILE A WARMING
TREND COMMENCES.  BY TUESDAY...THIS WILL RESULT IN RELATIVE
HUMIDITIES DROPPING BELOW CRITICAL LEVELS OVER THE INTERIOR PORTION
OF THE NORTHWEST FLORIDA PANHANDLE...ALTHOUGH THE DURATION IS RIGHT
AT THE THRESHOLD OF FOUR HOURS DURATION.  HAVE OPTED TO GO AHEAD
WITH A FIRE WEATHER WATCH FOR THIS AREA ON TUESDAY.  ALTHOUGH WARM
CONDITIONS CONTINUE ON WEDNESDAY...SURFACE LAYER DEWPOINTS WILL HAVE
RECOVERED SOMEWHAT WHICH KEEPS THE RELATIVE HUMIDITIES ABOVE
CRITICAL LEVELS...OR AT LEAST WONT SATISFY DURATION CRITERIA. /29

&&

.MARINE...THE WEAK COLD FRONT APPROACHING FROM THE NORTH WILL MOVE
TO NEAR THE COASTLINE ON MONDAY THEN MOVE INTO THE COASTAL WATERS
MONDAY NIGHT. THE WEAK FRONT WILL STALL NEAR THE COASTLINE FOR
TUESDAY THEN GRADUALLY DISSIPATE THROUGH THURSDAY. AN OFFSHORE FLOW
WILL DEVELOP EACH NIGHT WHICH RETURNS TO AN ONSHORE FLOW DURING THE
DAY. HIGH PRESSURE WILL REBUILD OVER THE REGION ON FRIDAY WITH AN
ONSHORE FLOW PREVAILING. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  92  67  94 /  30  20  20  20
PENSACOLA   74  92  70  93 /  40  20  20  20
DESTIN      76  90  74  93 /  40  30  20  20
EVERGREEN   70  91  61  93 /  40  10  20  10
WAYNESBORO  67  93  61  93 /  30  10  05  05
CAMDEN      70  92  62  94 /  40  10  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29 EVERSOLE
32 ESBENSEN
Hazardous weather outlook, Jul 13, 5:20 AM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CDT SUN JUL 13 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-141200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
520 AM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND
EAST OF THE INTERSTATE 65 CORRIDOR THIS AFTERNOON WITH SCATTERED
THUNDERSTORMS DEVELOPING FOR AREAS ALONG THE ALABAMA...MISSISSIPPI
BORDER.  THERE IS THE POTENTIAL FOR ISOLATED SEVERE STORMS DURING
THE AFTERNOON HOURS ACROSS PORTIONS OF SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE.  THE MAIN THREAT WITH ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE DOWNBURST WIND GUSTS AROUND 60
MPH.  ALL THUNDERSTORMS TODAY WILL PRODUCE FREQUENT LIGHTNING
STRIKES AND LOCALLY HEAVY RAINS.

WEST TO SOUTHWEST WINDS AT 15 MPH WITH A STRONG OUTGOING TIDE THIS
AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE
GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WEAKENING COLD FRONT WILL MOVE SOUTH ACROSS THE CENTRAL GULF COAST
LATE MONDAY INTO TUESDAY.  SCATTERED THUNDERSTORMS CAN BE EXPECTED
TO DEVELOP ACROSS THE REGION ON MONDAY...BUT AS THE FRONT STALL JUST
OFF THE COAST BY TUESDAY...A DRIER AIRMASS WILL RESULT IN DIMINISHED
CHANCES FOR THUNDERSTORMS FOR TUESDAY AND WEDNESDAY.  THUNDERSTORMS
CHANCES WILL INCREASE AGAIN BY LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 3:24 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             BAYOU LA BATRE          30.40N 88.25W
07/13/2008  E0.50 INCH       MOBILE             AL   BROADCAST MEDIA

            WKRG-TV RELAYED A REPORT OF DIME SIZED HAIL IN BAYOU LA
            BATRE.

&&

DL
Local storm report, Jul 13, 4:36 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
436 PM CDT SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     GRAND BAY               30.48N 88.34W
07/13/2008                   MOBILE             AL   PUBLIC

            CABLE LINES AND TREE LIMBS DOWN IN GRAND BAY.

0310 PM     LIGHTNING        BAGDAD                  30.60N 87.03W
07/13/2008                   SANTA ROSA         FL   EMERGENCY MNGR

            LIGHTNING STRIKE CAUSING STRUCTURE FIRE AT 3950
            PLANTATION COVE CT. IN BAGDAD.

0310 PM     LIGHTNING        4 S MILTON              30.56N 87.03W
07/13/2008                   SANTA ROSA         FL   EMERGENCY MNGR

            LIGHTNING STRIKE TO TREE CAUSING BRUSH FIRE WHICH BURNED
            3 ACRES.

&&

GJ
Special weather statement, Jul 13, 4:37 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT SUN JUL 13 2008

ALZ053-132200-
CLARKE-
437 PM CDT SUN JUL 13 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN CLARKE COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF MORVIN...MOVING SOUTHEAST AT 18
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MORVIN...HOLTAMVILLE...OPINE AND TALLAHATTA SPRINGS THROUGH 500 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 13, 4:58 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT SUN JUL 13 2008

ALZ059-FLZ001-132230-
ESCAMBIA-INLAND ESCAMBIA-
458 PM CDT SUN JUL 13 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHWEST ESCAMBIA
COUNTY ALABAMA MOVING INTO NORTHWEST ESCAMBIA COUNTY FLORIDA...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF NOKOMIS...MOVING SOUTH AT 17 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NOKOMIS THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Local storm report, Jul 13, 6:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT SUN JUL 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     LIGHTNING        10 NW NAVARRE           30.51N 86.98W
07/13/2008                   SANTA ROSA         FL   EMERGENCY MNGR

            LIGHTNING STRUCK RESIDENCE AT 3130 AUBURN PKWY., MIDWAY
            FL. HOMEOWNER STRUCK...REFUSED TREATMENT. SMOKE REPORTED
            IN ATTIC.

&&

GJ
Special weather statement, Jul 13, 6:38 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
638 PM CDT SUN JUL 13 2008

ALZ052-061-140015-
UPPER MOBILE-WASHINGTON-
638 PM CDT SUN JUL 13 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHERN WASHINGTON COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 3 MILES NORTHEAST OF MCINTOSH TO 2 MILES
NORTHEAST OF ESCATAWPA...MOVING SOUTH AT 21 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DEER PARK...MALCOLM...FAIRFORD...CALVERT AND CITRONELLE THROUGH 715
PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:45 AM CDTSpecial Marine WarningMOB60 min
Jul 14, 1:29 AM CDTSpecial Marine WarningMOB61 min
Jul 14, 2:39 AM CDTSpecial Marine WarningMOB81 min
Jul 14, 3:42 AM CDTSpecial Marine WarningMOB93 min
Jul 14, 5:17 AM CDTSpecial Marine WarningMOB58 min
Jul 14, 6:09 AM CDTMarine Weather StatementMOB111 min
Jul 14, 1:15 PM CDTMarine Weather StatementMOB3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.